The Annals of Applied Probability

Continuum percolation and Euclidean minimal spanning trees in high dimensions

Mathew D. Penrose

Full-text: Open access


We prove that for continuum percolation in $\mathbb{R}^d$, parametrized by the mean number y of points connected to the origin, as $d \to \infty$ with y fixed the distribution of the number of points in the cluster at the origin converges to that of the total number of progeny of a branching process with a Poisson(y) offspring distribution. We also prove that for sufficiently large d the critical points for the existence of infinite occupied and vacant regions are distinct. Our results resolve conjectures made by Avram and Bertsimas in connection with their formula for the growth rate of the length of the Euclidean minimal spanning tree on n independent uniformly distributed points in d dimensions as $n \to \infty$.

Article information

Ann. Appl. Probab., Volume 6, Number 2 (1996), 528-544.

First available in Project Euclid: 18 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 82B43: Percolation [See also 60K35]

Geometric probability continuum percolation phase transitions minimal spanning tree constant high dimensions Poisson process branching process


Penrose, Mathew D. Continuum percolation and Euclidean minimal spanning trees in high dimensions. Ann. Appl. Probab. 6 (1996), no. 2, 528--544. doi:10.1214/aoap/1034968142.

Export citation


  • [1] Aldous, D. and Steele, J. M. (1992). Asy mptotics for Euclidean minimal spanning trees on random points. Probab. Theory Related Fields 92 247-258.
  • [2] Alexander, K. (1993). Finite clusters in high-density continuous percolation: compression and sphericality. Probab. Theory Related Fields 97 35-63.
  • [3] Avram, F. and Bertsimas, D. (1992). The minimum spanning tree constant in geometrical probability and under the independent model: a unified approach. Ann. Appl. Probab. 2 113-130.
  • [4] Bertsimas, D. J. and van Ry zin, G. (1990). An asy mptotic determination of the minimum spanning tree and minimum matching constants in geometrical probability. Oper. Res. Lett. 9 223-231.
  • [5] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [6] Campanino, M. and Russo, L. (1985). An upper bound on the critical percolation probability for the three-dimensional cubic lattice. Ann. Probab. 13 478-491.
  • [7] Durrett, R. (1988). Lecture Notes on Particle Sy stems and Percolation. Wadsworth and Brooks-Cole, Pacific Grove, CA.
  • [8] Dwass, M. (1969). The total progeny in a branching process and a related random walk. J. Appl. Probab. 6 682-686.
  • [9] Grimmett, G. (1989). Percolation. Springer, New York.
  • [10] Hall, P. (1988). Introduction to Coverage Processes. Wiley, New York.
  • [11] Jagers, P. (1975). Branching Processes with Biological Applications. Wiley, New York.
  • [12] Kesten, H. (1990). Asy mptotics in high dimensions for percolation. In Disorder in physical Sy stems: A Volume in Honour of J. M. Hammersley (G. R. Grimmett and D. J. A. Welsh, eds.). Clarendon, Oxford.
  • [13] Meester, R., Penrose, M. D. and Sarkar, A. (1995). The random connection model in high dimensions. Preprint.
  • [14] Meester, R. and Roy, R. (1996). Continuum Percolation. Cambridge Univ. Press.
  • [15] Penrose, M. D. (1991). On a continuum percolation model. Adv. in Appl. Probab. 23 536- 556.
  • [16] Penrose, M. D. (1993). On the spread-out limit for bond and continuum percolation. Ann. Appl. Probab. 3 253-256.
  • [17] Penrose, M. D. (1995). Single linkage clustering and continuum percolation. J. Multivariate Anal. 52 94-109.
  • [18] Steele, J. M. (1988). Growth rates of Euclidean minimal spanning trees with power weighted edges. Ann. Probab. 16 1767-1787.